A 40-year-old member asked:
Disclaimer

can you really die from an overdose of diphenhydramine?

2 doctor answers
Dr. Steven Machtinger
43 years experience Allergy and Immunology
Yes.: There are numerous studies & case reports in the medical literature of deaths due to either accidental or intentional overdoses of Diphenhydramine (benadryl). The drug has a high therapeutic index meaning the dose needed to cause death is many times higher than that needed to produce beneficial effects. Its always a good idea to be cautious with all drugs - prescribed, otc, herbal or homeopathic.
Answered on Oct 5, 2018
1
1 thank
Dr. Jack Mutnick
16 years experience Allergy and Immunology
It's possible: If you take too much it can cause serious problems but the concern of answering this question always worries me that someone with an intent of hurting themselves is simply trying to find out how the medication can hurt them. Sorry, but this is a forum for helping. You can easily google the side effects. And if you are thinking of hurting yourself please seek help.
Answered on Oct 5, 2018

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 44-year-old member asked:
Dr. Christopher Abel
25 years experience Pediatrics
Potentially yes: If you or someone else has taken too much of benadryl, (diphenhydramine) or any other substance, call the national poison control center at 1-800-222- ... Read More
A 38-year-old member asked:
Dr. Robert Woods
29 years experience Psychiatry
Unfortunately Yes: The medical literature is filled with cases of deaths related to overdose using diphenhydramine. Normally this over-the-counter agent is very safe wh ... Read More
1
1 thank
A 45-year-old member asked:
Dr. Christopher Abel
25 years experience Pediatrics
Potentially yes: If you or someone else has taken too much of benadryl, (diphenhydramine) or any other substance, call the national poison control center at 1-800-222- ... Read More
1
1 thank
A 40-year-old member asked:
Dr. Louise Andrew
45 years experience Emergency Medicine
No: It's very unlikely. A person might sleep for a number of hours, but the breathing is not affected so dying is extremely unlikely.
4
4 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month